Texas, 2023Drought in Texas, August 15 to 31, 2023
August 15 to 31, 2023 · NWS EPZ · 4 events in 4 counties and zones
A dry Monsoon Season brought Severe(D2) drought to Hudspeth County in August.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry Monsoon Season brought Severe(D2) drought to Hudspeth County in August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 10:26 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 15, 10:26 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1126 AM MDT Tue Aug 15 2023
...New AVIATION...
.SYNOPSIS...
Issued at 312 AM MDT Tue Aug 15 2023
Drier air will begin to work into the region today. We will see
lower rain chances today through Friday with higher afternoon
temperatures. High temperatures on Thursday and Friday will run 5
to 10 degrees above average. For next weekend, we will continue to
see very warm high temperatures with just a slight chance for
afternoon and evening thunderstorms.
&&
.DISCUSSION...
Issued at 312 AM MDT Tue Aug 15 2023
After another day with isolated to scattered thunderstorms on
Monday, we will see less storm coverage today. Upper level high
pressure will begin to build into the region this morning. This
ridge will suppress some of the convection and will help push
some of the moisture westward into Arizona. There will be plenty
of moisture trapped under the ridge, so I do think we will see
isolated thunderstorms today and Wednesday, with scattered storms
in area mountains. We saw some of the "coolest" temperatures this
summer yesterday, but today, with the ridge aloft, we will see
things start to warm up. High temperatures today and Wednesday
will run around 5 degrees above average.
For Thursday and Friday, we will see the upper level ridge slowly
begin to drift off into Oklahoma. The circulation around the ridge
will continue to keep most of the moisture in Arizona. High
temperatures both days will be 5 to 10 degrees above average, with
many lowland locations near or a little above the triple digit
mark. While we will have lower rain chances, they won't be zero.
We will continue to see a slight chance for rain, especially in
area mountains.
For the weekend into the first of next week, we will see a strong
southeast flow across the region. Which keeps all of the pacific
moisture to our west, but eventually starts to pull in some Gulf
of Mexico moisture. But rain chances will continue to stay low for
Saturday through Monday with high temperatures dropping a few
degrees. We will also see breezy southeast surface winds this
weekend. The extended GFS tries to bring some moisture and better
rain chances into the region for the start of next week, but the
ECMWF keeps us on the dry side of things (literally).
&&
.AVIATION...
(18Z TAFS)
Issued at 1121 AM MDT Tue Aug 15 2023
VFR conditions are expected through the period across all of the
TAF sites with CIG FEW090-SCT250. There will be periods of SKC.
The winds will be generally light through the end of the period
with at times some gustiness at all of the terminals until 00Z
Wednesday. The winds will become less gusty thereafter. There will
be no reduction in the VSBY across the runways.
&&
.FIRE WEATHER...
Issued at 312 AM MDT Tue Aug 15 2023
Today will begin a drying and warming trend, but we will still see
a chance for afternoon and evening thunderstorms, mainly in area
mountains, through the end of the week. Min RH's today will be in
the 20's in the lowlands and in the 30's in the mountains. We will
slowly dry out as we move through the week and into next weekend
so that by Friday min RH's in the lowlands will be in the teens
and in the 20's in area mountains. Winds look to stay below
critical levels, but by the end of the week and into next weekend
we could see some low end gusty southeast winds. Vent rates will
range from good to very good over the next couple of days.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 98 76 99 76 / 10 0 0 10
Sierra Blanca 88 66 91 67 / 20 10 10 0
Las Cruces 95 70 97 71 / 10 10 0 10
Alamogordo 92 67 94 69 / 30 10 10 10
Cloudcroft 69 50 71 53 / 50 10 40 10
Truth or Consequences 92 69 94 71 / 20 10 10 10
Silver City 87 64 89 66 / 40 20 20 10
Deming 95 69 97 69 / 10 10 0 10
Lordsburg 93 70 96 70 / 20 30 10 20
West El Paso Metro 96 75 97 76 / 10 10 0 10
Dell City 93 68 96 69 / 10 0 10 0
Fort Hancock 96 70 98 71 / 10 10 0 10
Loma Linda 88 68 90 69 / 10 10 10 0
Fabens 95 71 97 72 / 10 0 0 0
Santa Teresa 94 71 96 71 / 10 10 0 10
White Sands HQ 94 73 96 74 / 10 10 10 10
Jornada Range 93 67 94 70 / 10 10 10 10
Hatch 94 68 96 69 / 20 10 10 10
Columbus 94 70 96 71 / 10 10 0 10
Orogrande 92 66 94 68 / 10 10 10 10
Mayhill 81 56 83 58 / 50 10 40 10
Mescalero 79 53 82 56 / 60 10 40 10
Timberon 79 53 80 55 / 40 10 30 10
Winston 81 58 83 60 / 40 10 30 10
Hillsboro 91 64 94 66 / 30 10 10 10
Spaceport 92 66 94 68 / 20 10 10 10
Lake Roberts 86 56 88 58 / 50 30 30 20
Hurley 92 65 94 66 / 20 10 10 10
Cliff 95 59 97 61 / 40 30 30 10
Mule Creek 89 64 91 66 / 40 30 30 20
Faywood 90 66 92 68 / 20 10 10 10
Animas 94 67 96 69 / 30 30 20 20
Hachita 93 67 95 68 / 20 20 10 10
Antelope Wells 93 66 95 67 / 20 20 10 10
Cloverdale 89 66 91 66 / 30 40 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...36-Texeira
Hazardous weather outlook, Aug 15, 10:21 AM MST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Tue Aug 15 2023
NMZ401>417-TXZ418>424-161730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Tue Aug 15 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous showers and thunderstorms in the mountains,
and isolated in the lowlands again today. Local areas of heavy
rain and minor flooding. Pea size hail and wind gusts 35-45 mph
are also possible with any storm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Isolated mountain thunderstorms, and a slight chance of
thunderstorms over the lowlands. Temperatures warming up again.
Otherwise, no hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Salt Basin
- When
- August 15, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone went from Moderate(D1) drought to Severe(D2) drought.
Drought, Southern Hudspeth Highlands
- When
- August 15, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- August 15, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- August 15, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 15 to 17, 202321 deaths · 24 events
- Wildfire in California, August 15 to 31, 202323 injured · $2.3 million · 1 event
- Rip Current in Illinois, August 15, 20231 death · 1 event
- Flash Flood and Hail in North Carolina, August 15, 2023$391,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Georgia, August 15, 2023$65,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, August 15, 20232 injured · $1,000 · 76 kt wind · 25 events
- Damaging Winds in Georgia, August 15, 20231 injured · $31,000 · 8 events
- Excessive Heat in Louisiana, August 15, 202327 events
- Hail and Damaging Winds in Maryland, August 15, 2023$23,000 · 1 in hail · 8 events
- Excessive Heat in North Carolina, August 15, 202317 events
- Damaging Winds in Virginia, August 15, 2023$15,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 15, 202313 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135016, 1135017, 1135018, 1135019.